- Health Library
- Research a Disease or Condition
- Lookup a Symptom
- Learn About a Test
- Prepare for a Surgery or Procedure
- What to do After Being Discharged
- Self-Care Instructions
- Questions to Ask Your Doctor
- Nutrition, Vitamins & Special Diets
Barbiturate intoxication and overdose
Barbiturates are a type of depressant drug that cause relaxation and sleepiness. A barbituate overdose occurs when someone accidentally or intentionally takes more than the normal or recommended amount of this medication. This is life threatening.
At relatively low doses, barituates may cause you to seem like you are drunk, or intoxicated.
This is for information only and not for use in the treatment or management of an actual poison exposure. If you have an exposure, you should call your local emergency number (such as 911) or theNational Poison Control Center at 1-800-222-1222.
Intoxication - barbiturates
Barbiturate abuse is a major addiction problem for many people. Most people who take these medications for seizure disorders or pain syndromes do not abuse them,. However, those who become addicts usually start by abusing medication prescribed for them or other family members.
Symptoms of barbiturate intoxication and overdose include:
- Altered level of consciousness
- Difficulty in thinking
- Drowsiness or coma
- Faulty judgment
- Shallow breathing
- Slowness of speech
- Slurred speech
Excessive and long-term use of barbiturates, such as phenobarbital, may produce the following chronic symptoms:
- Changes in alertness
- Decreased functioning
- Memory loss
Exams and Tests
The health care provider will measure and monitor the patient's vital signs, including temperature, pulse, breathing rate, and blood pressure. Blood and urine tests will be done to screen for drugs.
Most overdoses of this type of medication involve a mixtures of drugs, usually alcohol and barbiturates, or barbiturates and opiates (heroin or Oxycontin).
Some users use a combination of all four drugs. Those who take such combinations tend to be:
- A new user who does not know that such combinations can lead to coma or death
- Experienced users who intentionally use them to alter consciousness.
The second group is among the most difficult to treat.
The patient may receive a medicine called naloxone (Narcan) , if an opiate was part of the mix. This medicine will often rapidly restore consciousness and breathing.
There is no direct antidote for this type of overdose. Breathing support, such as a breathing machine, may be needed until all the drug is removed from the body.
About 1 in 10 people who have a barbiturate overdose or mixture overdose will die. They usually die from heart and lung problems.
Complications can include:
- Miscarriage in pregnant women or damage to the developing baby in the womb
When to Contact a Medical Professional
Call your local emergency number, such as 911, if someone has taken barbituates and seems extremely tired or has breathing problems. The National Poison Control Center (1-800-222-1222) can be called from anywhere in the United States. This national hotline number will let you talk to experts in poisoning. They will give you further instructions.
This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.
Schears RM. Barbiturates. In: Tintinalli JE, Kelen GD, Stapczynski JS, Ma OJ, Cline DM, eds. Emergency Medicine: A Comprehensive Study Guide. 6th ed. New York, NY: McGraw-Hill; 2004:chap 163.
Reviewed By: Eric Perez, MD, St. Luke's / Roosevelt Hospital Center, NY, NY, and Pegasus Emergency Group (Meadowlands and Hunterdon Medical Centers), NJ. Review provided by VeriMed Healthcare Network. Also reviewed by David Zieve, MD, MHA, Medical Director, A.D.A.M., Inc.